Connecticut, 2023Flash Flooding in Connecticut, September 11, 2023
September 11, 2023 · NWS OKX · 3 events in 1 county or zone
Heavy thunderstorms developed in an unstable and moist environment on September 11th, 2023 and produced flash flooding in Connecticut. 9 inches of PWAT.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy thunderstorms developed in an unstable and moist environment on September 11th, 2023 and produced flash flooding in Connecticut. Thunderstorms developed along a stationary front that was draped over the area in an environment with 2000-2500 J/kg of SBCAPE and 1.7-1.9 inches of PWAT. The thunderstorms produced rainfall rates of 1 to 2 inches per hour and a total of 1-3 inches of rainfall in a couple of hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 11, 5:28 PM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Sep 11, 5:28 PM EST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service New York NY
628 PM EDT Mon Sep 11 2023
.SYNOPSIS...
Weak low pressure and a cold front slowly move across the area
this evening, then slides offshore overnight. Another frontal
system approaches on Tuesday and moves across the area on
Wednesday. High pressure builds in behind the departing cold
front and remains centered over the Great Lakes through Friday.
The high starts to weaken over the weekend. At the same time,
Tropical Cyclone Lee is forecast to pass offshore to our east. A
frontal system approaches for early next week.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
A cold front is currently draped across the area and will
continue to push east through tonight. Slow moving showers and
thunderstorms are along the front roughly from Staten Island up
through northern Middlesex County. Behind this line, the flood
threat has decreased, but can not be completely ruled out as
isolated cells can be seen on radar to our north and west. The
Flood Watch remains in effect through midnight across the whole
area. The broken line of showers and thunderstorms has been able
to put down a quick 1-2 inches. Mainly minor flooding is being
observed, but an isolated flash flood is possible.
The 18z OKX sounding showed PWATs around 1.82, so expect these
storms to produce locally heavy rainfall. WPC has much of the
area in a slight risk for flash flooding.
Most of the CAMs showing the shower/thunderstorm activity coming to
an end around 02-04z (10pm-12am) tonight. It should be around this
time that the front slides east of the region, and while the winds
make a turn towards the north, wind speeds will remain rather light,
only around 5-7kt.
It will remain rather muggy tonight with low temperatures and
dewpoints remaining in the middle and upper 60s.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
The weak low and cold front will continue to slowly shift farther
out to sea on Tuesday. There will be some weak ridging behind the
front, however it wont last long as the next system approaches from
the west. While most of the day on Tuesday will be dry, can not rule
out a passing shower or thunderstorm as a shortwave passes over the
area. It will remain muggy as dewpoints remain in the 65-70 range.
High temps generally around 80.
An upper level trough and cold front continue to approach Tuesday
night. Another muggy night is expected with dewpoints once again in
the 65-70 range with lows slightly warmer.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
The long term period starts with a cold front likely just to our
west, with a digging shortwave trough approaching from the
northwest. Timing of the frontal passage will be very important as
there is the potential for severe weather as well as isolated flash
flooding. In current forecast soundings there is an average of 500-
1000 J/kg of SBCAPE and moderate sheer in a veering profile (35 kt
of 0-6km). The SPC has outlined the eastern half of the area in a
marginal risk of severe weather. The CAPE profile is long and skinny
and in a moist environment (pwats 1.6-1.9 inches) there is also some
potential for isolated flooding in heavy downpours. See the
Hydrology section below.
We dry out Wednesday night as high pressure starts to build in from
the north and west. The shortwave trough axis passes east late
Thursday. High pressure remains centered to our north and west over
the Great Lakes through Friday and will weaken over the weekend. At
the same time, Tropical Cyclone Lee will track north. It is too soon
to determine tropical impacts, if any. However, dangerous rips and
high surf are likely from mid week through the weekend. See
Tides/Coastal Flooding section.
Monitor https:/www.weather.gov/okx/tropical or
https:/www.nhc.noaa.gov for the latest NHC forecasts on Hurricane
Lee and others.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
A frontal boundary across the region will slowly move east of the
region late tonight into Tuesday.
Showers with a few thunderstorms are moving across parts of the
region going into late this afternoon. Thunderstorms grow in
coverage late this afternoon into early this evening. Shower and
thunderstorm coverage decreases thereafter with mainly dry
conditions anticipated for the remainder of the TAF period.
Conditions much of the TAF period are expected to be VFR but brief
MVFR to IFR visibilities will be possible with showers and
thunderstorms. Also, there could be some localized MVFR to IFR
stratus into this evening. Otherwise, some MVFR stratus is forecast
late tonight into Tuesday morning with potential for IFR stratus.
Winds will be less than 10 kts through the TAF period. Wind
direction will be more variable especially tonight into Tuesday
morning. There will be some southerly flow this afternoon into early
evening as well as late Tuesday morning into Tuesday afternoon.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Wind direction forecast low confidence.
Timing of thunderstorms could be 1-2 hours off.
Timing of categorical changes could be 1-3 hours off.
OUTLOOK FOR 18Z TUESDAY THROUGH SATURDAY...
Tuesday afternoon - Tuesday night: Mainly VFR but MVFR possible at
night. Chance of a showers and thunderstorms Tuesday night.
Wednesday: MVFR to IFR at times. Periodic showers. A chance of
thunderstorms. Showers and thunderstorms taper off at night.
Thursday - Friday: VFR. Northerly wind gusts around 15 to 20 kt
Thursday night through Friday night.
Saturday: Mainly VFR. NW wind gusts around 20 to 25 kt.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
With a weak pressure gradient in place, winds and seas will remain
below SCA thresholds through Tuesday night. While winds remain
below Small Craft Advisory criteria through Thursday, swells
from Tropical Cyclone Lee will likely push seas to 5 ft on
Wednesday on the ocean waters. Elevated seas will last through
the weekend. Seas likely peak Friday night into Saturday with
10-13 ft on the ocean waters, 6-8 ft in the eastern Sound and 3-
5 ft elsewhere possible. Winds peak on Saturday, with Small
Craft Advisory gusts possible on all waters. Wind gusts across
the eastern ocean could briefly reach 40 kt.
Monitor https:/www.weather.gov/okx/tropical or
https:/www.nhc.noaa.gov for the latest NHC forecasts on Hurricane
Lee and others.
&&
.HYDROLOGY...
The flood threat has decreased for the Lower Hudson Valley, but
can not be completely ruled out. A Flood Watch remains in
effect until midnight. Slow moving showers and thunderstorms
this evening will be capable of producing 1 to 2 inches or more
in a short amount of time. This may result in urban, small
stream, or poor drainage flooding.
There is a risk for primarily minor flooding on Wednesday as a cold
front moves through the area, with a low chance of flash flooding.
The WPC has outlined the whole area in a slight risk of excessive
rainfall. On average, a widespread 1 inch of rain is forecast, with
locally higher amounts possible.
&&
.TIDES/COASTAL FLOODING...
There is a moderate risk of rip currents on Tuesday. Dangerous rip
currents and likely high surf will develop on Wednesday as Tropical
Cyclone Lee heads north. It is still too soon to know what coastal
flooding impacts, if any, Tropical Cyclone Lee will bring.
Monitor https:/www.weather.gov/okx/tropical or
https:/www.nhc.noaa.gov for the latest NHC forecasts on Hurricane
Lee and others.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until midnight EDT tonight for CTZ005>012.
NY...Flood Watch until midnight EDT tonight for NYZ067>075-078>081-
176>179.
NJ...Flood Watch until midnight EDT tonight for NJZ002-004-006-
103>108.
MARINE...None.
&&
SYNOPSIS...BC/JT
NEAR TERM...BC/JT
SHORT TERM...BC
LONG TERM...JT
AVIATION...JM
MARINE...BC/JT
HYDROLOGY...BC/JT
TIDES/COASTAL FLOODING...JTHazardous weather outlook, Sep 11, 9:23 AM EST, 9 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1023 AM EDT Mon Sep 11 2023
CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-121430-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
1023 AM EDT Mon Sep 11 2023
...FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Slow-moving showers with possible thunderstorms could produce
locally heavy downpours today into this evening. The Weather
Prediction Center has placed most of the region in a slight risk for
excessive rainfall, indicating the potential for isolated to
scattered areas of flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Hazardous weather is not expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-335-338-340-345-350-353-355-121430-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1023 AM EDT Mon Sep 11 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time that would meet NWS
warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Sep 11, 4:13 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service New York NY
513 PM EDT Mon Sep 11 2023
NYZ071-112200-
Southern Westchester NY-
513 PM EDT Mon Sep 11 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WESTCHESTER COUNTY
THROUGH 600 PM EDT...
At 513 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dobbs Ferry, moving northeast at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Yonkers, White Plains, Port Chester, Harrison, Scarsdale, Bronxville,
Eastchester, Rye Brook, Hastings-on-Hudson, Greenville, Tuckahoe,
Hartsdale, and Ardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4092 7391 4092 7392 4098 7390 4100 7389
4104 7381 4110 7373 4101 7365 4090 7387
TIME...MOT...LOC 2113Z 226DEG 12KT 4099 7384
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
GoodmanLocal storm report, Sep 11, 6:33 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service New York NY
733 PM EDT Mon Sep 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM Tstm Wnd Gst 6 SSE Huguenot 40.46N 74.14W
09/11/2023 M49 MPH ANZ338 NY Mesonet
A marine thunderstorm wind gust of 43 kt was
reported at Keansburg Pier mesonet station.
&&
JEFlash Flood, Fairfield
- When
- September 11, 6:52 PM EST to 7:22 PM EST
- Where
- Fairfield County, 0.86 mi NE of Mill Plain to 1.12 mi ENE of Mill Plain
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 41.390, -73.510
Swath of Mill Plain Road closed due to flooding.
Flash Flood, Fairfield
- When
- September 11, 7:05 PM EST to 7:35 PM EST
- Where
- Fairfield County, 1.25 mi WNW of Danbury to 0.97 mi ENE of Mill Plain
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.390, -73.490
Water rescue on Mill Plain Road with person trapped in a car.
Flash Flood, Fairfield
- When
- September 11, 7:20 PM EST to 7:50 PM EST
- Where
- Fairfield County, 0.86 mi NW of (Dxr)danbury Muni Ar to 0.44 mi NW of Danbury
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 41.380, -73.490
Flash flooding with swift moving water shown via video reported in the vicinity of the Danbury mall.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Minnesota, September 11 to 12, 2023$350,000 · 0.88 in hail · 3 events
- Hail and Damaging Winds in Texas, September 11, 20233 injured · $35,000 · 1 in hail · 8 events
- Tornado and Hail in Florida, September 11, 2023$76,000 · EF0 · 13 events
- Damaging Winds in New Mexico, September 11, 2023$98,000 · 87 kt wind · 6 events
- Flash Flooding and Flooding in Massachusetts, September 11, 202322 events
- Hail and Damaging Winds in Florida, September 11, 2023$8,000 · 1 in hail · 13 events
- Flash Flooding and Flooding in Rhode Island, September 11, 202310 events
- Hail in New Mexico, September 11, 20231 injured · 1.75 in hail · 1 event
- Hail and Damaging Winds in Texas, September 11, 20231.75 in hail · 6 events
- Heavy Rain in Colorado, September 11, 20235 events
- Hail and Damaging Winds in South Carolina, September 11, 2023$1,000 · 50 kt wind · 4 events
- Tornado and Damaging Winds in Delaware, September 11, 2023EF0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135642, 1135643, 1135644.